MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTSFT4H10
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/09/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal carotid-posterior communicating artery (icpc) using penumbra smart coils (smart coils) and a non-penumbra microcatheter.It was reported the patient anatomy was mildly tortuous, calcified and narrowed.During the procedure, the physician implanted a smart coil in the target location.Subsequently, after advancing the next smart coil a few centimeters in the introducer sheath, the smart coil was stuck.The physician made another attempt but was unable to advance the smart coil.Therefore, the smart coil was removed.The procedure was completed using three non-penumbra coils and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned smart coil revealed that the pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock.If this occurs, resistance will likely be experienced while advancing the device and the device may not be advanced out of the introducer sheath.Forceful advancement against this resistance may have contributed to the pusher assembly kink which was observed near the mid-joint.During functional testing, the pusher assembly mid-joint was advanced through the introducer sheath friction lock with resistance then the smart coil was able to advance through its introducer sheath without an issue.Further evaluation of the device revealed addition pusher assembly kinks.This damage was likely incidental to the complaint and may have occurred during packaging for the return.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11581654
Report Number3005168196-2021-00602
Device Sequence Number14498807
Product Code HCG
UDI-Device Identifier00814548017051
UDI-Public00814548017051
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/01/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/24/2022
Device Model Number400SMTSFT4H10
Device Catalogue Number400SMTSFT4H10
Device Lot NumberF78348
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/16/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 03/01/2021
Supplement Date Received by Manufacturer03/30/2021
Initial Report FDA Received Date03/29/2021
Supplement Report FDA Received Date04/26/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005